Digestive Care Expert Brenda Watson
avatar

Proton Pump Inhibitors

Summary:
In this video blog I discuss the use of proton pump inhibitors. A recent study has found why people stay on these drugs for long term use instead of the 6-8 week suggested use. They call it “acid rebound phenomenon”? What is acid rebound phenomenon? What does it to your body? What can you do naturally to help with heartburn? Turn in and find out the answer to these questions and more…

Full Script:
For some time now I have been speaking up about the continued use of the medications prescribed for acid reflux. These medications, called proton pump inhibitors are one of the most commonly prescribed pharmaceuticals on the market. I have many times said that the problem with these meds is that people stay on them long term when if fact they are only meant for a period of six to eight weeks.

Recently results of a study may have revealed the reason why people remain on these drugs long term, something I had suspected for some time now. It seems that these proton pump inhibitors cause what is called an acid rebound phenomenon in the two to three weeks after discontinuing. What this means is when people try to get off the medications they get an increase in gastric acid secretion well above normal which leads to symptoms such as heartburn, acid regurgitation and dyspepsia. This increase in symptoms then results in a resumption of therapy with the medication.

In other words, these meds cause a vicious cycle of acid secretion and heartburn symptoms. This occurred not only in those having symptoms to begin with, but those participants of the study that had no prior history of upper gastric disorders. Interestingly most people who are put on these medications do not need their acid levels turned off, but instead need a good digestive enzyme supplement containing hydrochloric acid ( HCI ). It is much more common to have a low stomach acid level, which mirrors the symptoms of too much acid, such as heartburn and reflux.

If only the Heidelberg Acid test was more readily available around the country, one could truly know if they are producing too much acid in the stomach or in fact have too little. This test involves swallowing a capsule that relays information back to a computer on the amount of acidity within the stomach. Until the time this test is available in your area, try taking a digestive enzyme with HCI (hydrochloric acid) like the Renew Life’s Heartburn Prevention formula. You might be able to avoid the vicious cycle of masking acid reflux symptoms with medication only to experience worse symptoms after discontinuing them.

Thanks again for watching, check back for more of my video blogs

avatar

Written by Brenda Watson

Brenda Watson is among the foremost authorities in America today on natural digestive care, herbal cleansing and nutrition. A dynamic health advocate, best-selling author and celebrated PBS-TV health educator, Brenda overcame her own battle with chronic illness and has since helped millions of people improve their well-being through optimal digestion and nutrition. She continues to share her knowledge with the world through her books, online media, and radio and television appearances. Sign up today to receive Brenda’s Healthy Living eNewsletter full of do-it-yourself tips, recipes, and exclusive offers!

RSS Feed
  • Virginia Young

    Is it safe for those of us already on a PPI to take enzymes? I hope to get off the PPI as soon as possible, but my esophagus was messed up in a vomiting session. Thank you!

  • Erna Schneiderman

    I have experienced increased Reflux when I forgot to take my PPI on schedule and suspected the Rebound Effect Brenda speaks of. Not pleasant, and indeed, worse than the original reflux.

    Please tell us how to wean off the PPI’s to avoid the harsh rebounds while trying to get off the PPI’s altogether. That would be my goal, too.

  • http://BRENDAWATSON GLORIA BACHER

    I HAD AN STOMACH ULCER ON THE BOTTOM WHERE THE FOOD GOES TO THE SMALL INTESTINES..WHICH I DIDN’T KNOW FOR MORE THAN 4 1/2 YEARS IT WAS SO ULCERATED IT WASN’T LETTING THE FOOD TO PASS..THEY PUT ME ON PREVACID AND HAVE BEEN ON THIS FOR MORE THAN 2 YEARS I WOULD REALLY LIKE TO GET OFF IT…THE DOCTOR TOLD MI I HAD TO BE ON IT THE REST OF MY LIFE..I TRIED TO GET OFF IT AND HAD TERRIBLE HEARTBURN HOW CAN I WEAN MYSELF OFF THIS MEDICINE. THANK YOU. GLORIA

  • Emily

    I was diagnosed with lactose intolerance, GERD and Barrett’s esophagus at the age of 24. I was told to begin a regimen of Prilosec (which I keep up regularly except when symptoms were exacerbated by pregnancy and temporarily switched to Prevacid) and to to go on a low acid diet and lactose free. While I monitored my lactose consumption I did nothing to monitor my acid intake. Since the initial endoscopy/biopsy to diagnose, I have had two more “check up” endoscopy/biopsies in the 4 years since my diagnosis. Nothing changed until the last endoscopy which showed the Barrett’s had finally reversed. Just one month before this endoscopy I did a candida cleanse diet which incorporated a low acid diet. In addition to the Barretts reversal, I have lost 25 pounds! However I still struggle with acne (10 year battle) and recently have noticed a marked change in my energy levels. I am extremely fatigued during the day and almost always fall asleep in meetings at work. After the good news from the last endoscopy my GI doctor told me I would have to be on PPIs and calcium supplements for the rest of my life to avoid a relapse and to come in for “check up” endoscopies every 3 years. However, I am wondering if my fatigue and acne may be related to my PPI use. I am considering not just increasing my probiotic use (currently just on acidophilous) but discontinuing the PPIs as well. My grandfather died of esophageal cancer and I want to be sure I have all my bases covered in terms of the Barrett’s before discontinuing the PPIs. Any suggestions?

  • Sally T.

    Due to excessive belching for over a year and finding out I had an ulcer in my lower esophagus through an upper GI Endoscope I was told I have a weak Sphincter that doesn’t close all the way. I have GERD and have been on Protonix for it for several years since. If I gradually get myself off of the Protonix will that help or hurt the Sphincter issue?
    Thank you~Sally T.

« | »

To top

©1996-. All Rights Reserved.